Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

June 7, 2005Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 7, 2005, 3:39 PM EDT for Monroe County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 3:39 PM EDT (19:39 UTC)
Expired
Jun 7, 2005, 4:30 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Monroe County, WV

The radar

The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 071939
SVRRNK
WVC063-072030-
/O.NEW.KRNK.SV.W.0039.050607T1939Z-050607T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 430 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ZENITH...OR ABOUT 7 MILES SOUTH OF UNION. THIS STORM WAS NEARLY
  STATIONARY.

* LOCATIONS IMPACTED INCLUDE...

  ZENITH...
  RAINES CORNER...
  LINDSIDE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3748 8040 3761 8056 3745 8081 3742 8070

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 072001
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT TUE JUN 7 2005

WVC063-072030-
/O.CON.KRNK.SV.W.0039.000000T0000Z-050607T2030Z/
MONROE WV-
400 PM EDT TUE JUN 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR 
SOUTHERN MONROE COUNTY...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RAINES CORNER...OR ABOUT 7 MILES SOUTHWEST OF 
UNION...MOVING EAST AT 5 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ZENITH...WAITEVILLE AND LAUREL BRANCH.

LAT...LON 3748 8040 3761 8056 3745 8081 3742 8070

$$
000 
WWUS51 KRNK 072027
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT TUE JUN 7 2005

WVC063-072036-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-050607T2030Z/
MONROE WV-
426 PM EDT TUE JUN 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY EXPIRES AT 430
PM EDT...

THUNDERSTORMS ACROSS THE AREA HAVE WEAKENED DURING THE PAST 30 
MINUTES...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. 
SOME ADDITIONAL HEAVY RAIN WILL BE LIKELY ESPECIALLY ACROSS WESTERN 
MONROE COUNTY DURING THE NEXT HOUR.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3748 8040 3761 8056 3745 8081 3742 8070

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:57 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 7, 2:57 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT TUE JUN 7 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

PERSISTENT PATTERN TNGT THRU WEDNESDAY NIGHT. AREA UNDER UPPER RIDGE
WITH SFC PRESSURE GRADUALLY RISING THRU THE PD. HARD TO SEE ANY
ORGANIZED FEATURE TO FOCUS CONVECTION SO WL STAY WITH FAVORED
OROGRAPHICAL AREAS IN THE AFTERNOON AND EVENING. WL HAVE HEAVY RAIN
HIGHLIGHTED AS SHEAR IS WEAK...PWINS ARE ABOVE 1.5 INCHES AND SELY
LOW LVL FLOW MAY KEEP STORMS ANCHORED ON THE ERN SLOPES OF THE BLUE
RIDGE. STORM DIURNAL IN NATURE...HOWEVER WAVE ROUNDING RIDGE
WEDNESDAY NIGHT MAY KEEP SHRA/TSRA ACTIVITY LINGERING INTO THE EARLY
MORNING HOURS (TILL 10Z).  LITTLE CHANGE EXPECTED FOR MIN TONIGHT
AND MAX TEMPS ON WED FROM CURRENT FCST.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...

THURSDAY THROUGH TUESDAY...

UPPER RIDGE/BERMUDA HIGH POSITIONED OVER THE SOUTHEAST CONUS TO
REMAIN IN PLACE THROUGH THE PERIOD. OUR FCST AREA WILL REMAIN ON NRN
PERIPHERY. TROPICAL FEED OF MOISTURE FROM GULF OF MEX ALONG WITH
SUBTLE SHORT WAVE ENERGY WILL SPIRAL AROUND THE RIDGE PROVIDING
THREAT FOR SCT SHRA/TSRA. LATEST MODELS BRING CENTER OF RIDGE
CLOSER...IF NOT INLAND...TO THE NC/VA COAST THIS WEEKEND. THIS WILL
PUSH OUTER RINGS OF RIDGE AND WAVES FARTHER WEST INTO THE TN/OH
VALLEY. IF THIS PANS OUT...AREAL PCPN COVERAGE WILL BE ISOLATED AND
CONFIDED TO MAINLY THE MTNS. WILL PLAY IT SAFE AND RUN WITH A
TYPICAL SUMMER FORECAST OF LOW CHC POPS IN THE AFTN/EVENING. PEAK IN
ACTIVITY SHOULD COINCIDE WITH DIURNAL HEATING CYCLE. ANY SVR THREAT
SHOULD BE PULSE IN NATURE...AND ISOLD.

TEMPS/DEW POINTS WILL BE AOA NORMAL WITH HOT/HUMID DAYS AND
WARM/MUGGY NIGHTS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/RCS
Hazardous weather outlook, Jun 7, 4:49 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT TUE JUN 7 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
449 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS TODAY. ANY SEVERE WEATHER FROM
WIND AND HAIL WILL BE ISOLATED. LOCALIZED HEAVY RAINFALL IS POSSIBLE
THIS AFTERNOON FROM SLOW MOVING THUNDERSTORMS. THE GREATEST THREAT
FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA AND ALONG THE VIRGINIA NORTH CAROLINA BORDER. FLASH
FLOODING MAY BECOME A THREAT IF THESE THUNDERSTORMS BECOME STATIONARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

11

In the hours before

Local storm report, Jun 7, 10:39 AM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     EAGLE ROCK              37.63N 79.80W
06/06/2005                   BOTETOURT          VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

HLULOFS
Local storm report, Jun 7, 10:46 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     4 E CLOVERDALE          37.37N 79.84W
06/06/2005                   BOTETOURT          VA   PUBLIC

            SEVERAL TREES DOWN.

&&

HLULOFS
Local storm report, Jun 7, 10:49 AM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LEWISBURG               37.80N 80.45W
06/06/2005  0.88 INCH        GREENBRIER         WV   TRAINED SPOTTER

            SOME WIND DAMAGE NEAR FAIR GROUNDS AND MINOR URBAN
            FLOODING.

0345 PM     TSTM WND DMG     5 E CLIFTON FORGE CITY  37.82N 79.73W
06/06/2005                   ALLEGHANY          VA   COUNTY OFFICIAL

            TREES DOWN ON ROUTE 42

0500 PM     TSTM WND DMG     EAGLE ROCK              37.63N 79.80W
06/06/2005                   BOTETOURT          VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0510 PM     TSTM WND DMG     4 E CLOVERDALE          37.37N 79.84W
06/06/2005                   BOTETOURT          VA   PUBLIC

            SEVERAL TREES DOWN.

0600 PM     TSTM WND DMG     MAX MEADOWS             36.97N 80.93W
06/06/2005                   WYTHE              VA   TRAINED SPOTTER

            TREES DOWN

0735 PM     HAIL             BLUE RIDGE              37.38N 79.82W
06/06/2005  0.75 INCH        BOTETOURT          VA   TRAINED SPOTTER

0738 PM     HAIL             CAVE SPRING             37.22N 80.01W
06/06/2005  0.75 INCH        ROANOKE            VA   TRAINED SPOTTER

0755 PM     TSTM WND DMG     3 N BOONES MILL         37.16N 79.95W
06/06/2005                   ROANOKE            VA   PUBLIC

            SEVERAL LARGE TREES DOWN.

0810 PM     HAIL             ROCKY MOUNT             37.00N 79.88W
06/06/2005  0.75 INCH        FRANKLIN           VA   EMERGENCY MNGR

0845 PM     HAIL             1 N ROCKY MOUNT         37.01N 79.88W
06/06/2005  0.88 INCH        FRANKLIN           VA   PUBLIC

0925 PM     TSTM WND DMG     HUDDLESTON              37.17N 79.48W
06/06/2005                   BEDFORD            VA   BROADCAST MEDIA

1035 PM     TSTM WND DMG     PINE HALL               36.32N 80.07W
06/06/2005                   STOKES             NC   LAW ENFORCEMENT

            TREES DOWN IN PINE HALL.

1050 PM     HAIL             7 E AYERSVILLE          36.48N 79.91W
06/06/2005  0.75 INCH        ROCKINGHAM         NC   TRAINED SPOTTER

&&

HLULOFS
Local storm report, Jun 7, 2:33 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLASH FLOOD      5 NE FANCY GAP          36.72N 80.64W
06/07/2005                   CARROLL            VA   PUBLIC

            SNAKE CREEK HAS FLOODED ROUTE 58.

&&

HLULOFS
Local storm report, Jun 7, 3:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             ELK CREEK               36.72N 81.18W
06/07/2005  0.75 INCH        GRAYSON            VA   PUBLIC

&&

HLULOFS
Local storm report, Jun 7, 3:34 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             CERES                   37.02N 81.35W
06/07/2005  0.75 INCH        BLAND              VA   PUBLIC

&&

HLULOFS

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.